Hail, Morris
- When
- September 2, 2:30 PM CST
- Where
- Morris County, 0.54 mi W of White City
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.800, -96.740
Beginning in the late afternoon hours of Thursday, a batch of showers and thunderstorms developed in Ottawa and Cloud Counties behind a cold front. At the time, the storms were not severe, but as they moved east southeast, winds in excess of 60 mph and hail to the size of quarters were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Beginning in the late afternoon hours of Thursday, a batch of showers and thunderstorms developed in Ottawa and Cloud Counties behind a cold front. At the time, the storms were not severe, but as they moved east southeast, winds in excess of 60 mph and hail to the size of quarters were reported.
Storm reports consisted of quarter-sized hail near the towns of Eskridge, Carbondale, and Scranton in Wabaunsee and Osage Counties respectively. As the storm moved over southern Wabaunsee County at 4:00 PM, a localized microburst with estimated winds in excess of 70 mph caused extensive damage to trees, power lines, and small structures. One report from the town of Chalk in Wabaunsee County had two-foot diameter trees uprooted, bales of hay blown apart, power poles downed, and a dome on top of a silo collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 2, 1:24 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 224 PM CDT THU SEP 2 2010 .DISCUSSION... THURSDAY AFTERNOON THROUGH FRIDAY EVENING... POTENT COLD FRONT CURRENTLY SITUATED ON A LINE FROM ATCHISON TO ALMA TO HERINGTON MAKING STEADY PROGRESS TO THE SOUTHEAST AT 20 TO 30 MPH. VISIBLE SATELLITE IMAGERY INDICATES THAT PORTIONS OF EAST CENTRAL KANSAS RECEIVED AMPLE HEATING FROM THE SUN WHICH HAS AIDED IN DESTABILIZING THE ATMOSPHERE ACROSS ANDERSON...FRANKLIN...OSAGE...AND LYON COUNTIES. BREAKS IN THE CLOUDS THROUGHOUT THE DAY IN SHAWNEE...DOUGLAS...NORTHERN LYON...AND JEFFERSON COUNTIES HAS ALLOWED SOME HEATING AND DESTABILIZATION. AS THE FRONT CONTINUES TO PUSH SOUTHWARD IT WILL KICKOFF A ROUND OF THUNDERSTORMS WHICH COULD BECOME STRONG IN INTENSITY. SEVERE WEATHER IS MOST LIKELY IN AREAS SOUTH AND EAST OF THE KANSAS TURNPIKE. FORECAST DEEP LAYER SHEAR OF APPROXIMATELY 30 TO 40 KNOTS WILL ALLOW SOME UPDRAFTS TO BECOME QUITE TALL AND DEMONSTRATE SOME ROTATION. WITH FREEZING LEVELS AROUND 14 TO 15 KFT HAIL BECOMES MORE OF A CONCERN. DRY COOL AIR BEHIND THE FRONT WILL PREVENT MUCH WIND FROM ANY STORM BEHIND THE BOUNDARY FROM REACHING THE SURFACE...BUT STORMS FIRING ALONG OR IN FRONT OF THE BOUNDARY COULD SEE SOME ISOLATED STRONG/DAMAGING WIND GUSTS. GUSTY GRADIENT WINDS TO AROUND 30 KNOTS CAN BE EXPECTED BEHIND THE FRONT. THESE WINDS WILL TAPER OFF AS THE DAY PROGRESSES AND THE SUN SETS. SKIES WILL THEN CLEAR OUT ACROSS MUCH OF THE AREA OVERNIGHT. PATCHY FOG COULD FORM IN SOME AREAS DUE TO COOL TEMPERATURES...CALM WINDS...AND CLEAR SKIES...HOWEVER DRY AIR JUST OFF THE SURFACE WILL MITIGATE WIDESPREAD FOG FORMATION. FRONT WILL CLEAR THE AREA THURSDAY NIGHT AND EXPECT A CLEAR DAY WITH COOL TEMPERATURES AND GUSTY WINDS ON FRIDAY. SAT/SUN/MON...FORECAST FOR THE LABOR DAY WEEKEND LOOKS TO BE AN ENJOYABLE ONE. COOL HIGH PRESSURE SLOWLY SHIFTS AROUND TO SOUTHERLY WIND LATE SATURDAY...WITH HIGHS THAT DAY IN THE LOW 80S AFTER A NIGHT OF OVERNIGHT LOWS AROUND THE 50 MARK. NW FLOW ALOFT TRANSITIONS TO WEAK RIDGING AND SLOWLY INCREASES WINDS AND TEMPS TO BRING LOWS SATURDAY NIGHT INTO THE 50S AND HIGHS ON SUNDAY INTO THE MID TO UPPER 80S. NEXT FRONT APPROACHES EASTERN KANSAS ON MONDAY AFTERNOON AND COULD BRING A CHANCE OF STORMS LATE IN THE DAY ACROSS NORTH CENTRAL KANSAS...BUT BEING ON THE TAIL END OF THE UPPER TROF UNDER WESTERLY FLOW...NOT SURE HOW FAR SOUTH THE FRONT WILL MAKE IT. WILL LEAVE POPS OUT BUT COOL HIGHS ACROSS NC COUNTIES INTO THE 80S AND LEAVE EAST CENTRAL HIGHS IN THE LOWER 90S. TUESDAYS FORECAST WILL DEPEND ON WHERE THE FRONT HANGS UP OVER THE CENTRAL PLAINS. GFS INDICATING IT STALLS ACROSS THE CWA ON TUESDAY WITH CHANCES FOR PRECIPITATION NORTH OF THE FRONT AND NORTH OF THE INTERSTATE ON TUESDAY MORNING...THEN THINKING BUILDUP OF INSTABILITY ALONG AND SOUTH OF THE FRONT WILL LEAVE A CHANCE FOR STORMS IN THE AFTERNOON. COULD BE A MORE DRAMATIC DIFFERENCE IN HIGH TEMPERATURES THAN CURRENTLY DEPICTED IN THE GRIDS WHICH CONTINUES THE LOWER TO MID 80S NORTH AND NEAR 90 EAST CENTRAL SOUTH OF THE BOUNDARY. LIFT OVER THE FRONT FROM THE LLJ ON TUESDAY NIGHT WARRANTS A CONTINUATION OF PRECIP CHANCES...AND INTO WEDNESDAY AFTERNOON AS THE SOUTH SOUTHWESTERLY FLOW ALOFT LIFTS THE FRONT NORTHWARD ACROSS THE CWA. THIS INCREASES POSSIBILITIES OF RIPPLES OF ENERGY LIFTING ACROSS EASTERN KS IN THE SW FLOW AND KEPT POPS CLOSE TO HPC GUIDANCE FOR THURSDAY AS A RESULT. KEPT HIGH TEMPERATURES IN THE 80S WITH LOWS IN THE 60S. 67 && .AVIATION... RAIN SHOWERS ACROSS NORTH CENTRAL KANSAS WILL ENCROACH UPON KMHK THROUGH THE REST OF THE MORNING AND INTO THE EARLY AFTERNOON. COLD FRONT WILL HASTILY MAKE ITS WAY THROUGH NORTHEAST KANSAS BRINGING A CHANCE OF RAIN UPON ITS PASSAGE. GUSTY WINDS BEHIND THE FRONT WILL LAST THROUGH SUNSET THEN WILL TAPER OFF. SOME FOG CONCERNS AT THE TERMINALS OVERNIGHT AS WINDS WILL DROP OFF AND SKIES WILL CLEAR. PLENTY OF DRY AIR OFF THE SURFACE WILL MITIGATE FOG POTENTIAL AND WILL CONTINUE TO MONITOR AND UPDATE AS NEEDED. JL && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT THU SEP 2 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-031930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 227 PM CDT THU SEP 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT BY EARLY TO MID AFTERNOON ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THE THUNDERSTORMS TO THE SOUTH AND EAST OF THE TURNPIKE COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS BEING THE MAIN HAZARD. LOCALLY HEAVY RAINFALL WOULD ALSO OCCUR WITH THESE STORMS...ALTHOUGH ADDITIONAL AMOUNTS SHOULD GENERALLY BE LESS THAN AN INCH. ANY THUNDERSTORMS THAT DEVELOP SHOULD MOVE SOUTH AND EAST OF THE AREA BY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES RETURN TO THE AREA MONDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON TO THE SOUTH AND EAST OF THE KANSAS TURNPIKE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
151 PM CDT THU SEP 2 2010
KSZ034-021915-
OTTAWA-
151 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA COUNTY...
THROUGH 230 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 45 MPH
ACROSS PORTIONS OF SOUTHERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CULVER...
BENNINGTON AND NILES.
&&
LAT...LON 3911 9793 3913 9736 3895 9736 3895 9792
3897 9793
TIME...MOT...LOC 1851Z 271DEG 42KT 3901 9794SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
218 PM CDT THU SEP 2 2010
KSZ021-034-035-021945-
CLAY-DICKINSON-OTTAWA-
218 PM CDT THU SEP 2 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...SOUTHEASTERN
OTTAWA AND NORTHWESTERN DICKINSON COUNTIES...
THROUGH 245 PM CDT...A COUPLE STORMS WILL MOVE EAST AT 45 MPH ACROSS
PORTIONS OF SOUTHWESTERN CLAY...SOUTHEASTERN OTTAWA AND NORTHWESTERN
DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNEY SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
NILES...LONGFORD...MANCHESTER...TALMAGE AND ABILENE.
&&
LAT...LON 3927 9718 3889 9714 3892 9739 3893 9738
3894 9737 3895 9737 3895 9762 3912 9765
TIME...MOT...LOC 1916Z 270DEG 44KT 3901 9755The Topeka radar (KTWX), 49 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Large trees were blown down across portions of Wabaunsee County. North of Bushong, the Chalk COOP observer reported a large dome blown off of his silo, which was also caved in due to the wind. Large hay bales were blown off of a parked semi-truck, and additional power poles were snapped. The winds continued to Harveyville, where more power poles were blown down.
Trained spotters across Osage County reported 6o to 70 mph wind gusts. An outbuilding had its roof ripped off by strong winds near Pomona Lake.
A tree as split in half and numerous large limbs were reported down in and near Ottawa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262112, 262116, 262113, 262117, 262114, 262115, 262118.